WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement
- Culture of Safety 1
- Education and Training 1
- Error Reporting and Analysis 1
- Logistical Approaches 2
- Quality Improvement Strategies 1
- Technologic Approaches 4
- Spotlight Case
Chase Coffey, MD, MS; November 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH; November 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
Rainu Kaushal, MD, MPH; Erika Abramson, MD ; August 2009
The theophylline dose of a patient admitted for COPD exacerbation and pneumonia is doubled, and he develops atrial flutter with a rapid ventricular response, chest pain, and increased shortness of breath.
Timothy W. Cutler, PharmD; February-March 2009
A 91-year-old woman is found lethargic and incontinent, with slurred speech. Review of her medications reveals numerous duplicates, including some considered potentially inappropriate for use in elderly patients.